Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 3, 2008, 4:55 PM MST for Cochise County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 4:55 PM MST (23:55 UTC)
- Expired
- Aug 3, 2008, 6:45 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 032355 FFWTWC AZC003-040145- /O.NEW.KTWC.FF.W.0048.080803T2355Z-080804T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 455 PM MST SUN AUG 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF DOUGLAS... * UNTIL 645 PM MST * AT 447 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER DOUGLAS...RADAR ESTIMATES AND SPOTTER REPORTS INDICTED 1.00 TO 2.00 INCHES OF RAINFALL OVER THE PAST HOUR. THE PALM GROVE WASH FLOWING THROUGH DOUGLAS WILL LIKELY HAVE FLASH FLOODING OVER THE NEXT 2 HOURS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3134 10969 3148 10967 3148 10940 3134 10942 $$ CS
2 follow-up statements
000 WGUS75 KTWC 040046 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 546 PM MST SUN AUG 3 2008 AZC003-040145- /O.CON.KTWC.FF.W.0048.000000T0000Z-080804T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 546 PM MST SUN AUG 3 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 539 PM MST...RADAR INDICATED THAT VERY HEAVY RAINFALL HAS FALLEN OVER DOUGLAS...RADAR ESTIMATES AND SPOTTER REPORTS INDICTED 1.00 TO 3.00 INCHES OF RAINFALL OVER THE PAST TWO HOURS. THIS WILL CAUSE FLOODING IN THE CITY. ADDITIONALLY...THE PALM GROVE WASH FLOWING THROUGH PIRTLEVILLE AND DOUGLAS WILL LIKELY HAVE FLASH FLOODING OVER THE NEXT 2 HOURS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3134 10969 3148 10967 3148 10940 3134 10942 $$ CS
000 WGUS75 KTWC 040146 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 646 PM MST SUN AUG 3 2008 AZC003-040155- /O.EXP.KTWC.FF.W.0048.000000T0000Z-080804T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 646 PM MST SUN AUG 3 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL COCHISE COUNTY... THE THUNDERSTORMS WITH HEAVY RAINFALL HAVE WEAKENED. HOWEVER...DRAINAGE FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO KEEP STREAMS AND WASHES FLOWING. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH 8 PM. LAT...LON 3134 10969 3148 10967 3148 10940 3134 10942 $$ CS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:55 PM MST, 3 hours earlier.
Area forecast discussion, Aug 3, 1:55 PM MST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST SUN AUG 3 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION. 03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL WIDESPREAD EVENT VERSUS THE NAM. AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS. THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD. && .AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 3, 4:40 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SAFFORD 32.83N 109.70W
08/03/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREE HAD FALLEN ON CAR IN
SAFFORD. WINDS ESTIMATED AT 60 MPH. POWER OUTAGES
REPORTED.
&&
BTURNERLocal storm report, Aug 3, 4:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD SAFFORD 32.83N 109.70W
08/03/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.5 FEET OF WATER FLOWING OVER
CHOLLA STREET.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Aug 2, 6:31 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 2, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 95 min |
| Aug 3, 3:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 89 min |
| Aug 3, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 34 min |
| Aug 3, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 47 min |
| Aug 3, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 29 min |
| Aug 3, 4:37 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Aug 3, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.